Herein we describe four patients with acquired hemophilia A (AHA) caused by factor VIII (FVIII) inhibitor and histories of dipeptidyl peptidase-4 inhibitor (DPP4-I) treatment for diabetes mellitus (DM). Drug exposure can cause a breakdown of immune tolerance to FVIII associated with CD4 T cells, resulting in the induction of autoantibodies against FVIII. In patient 1 in the present series, FVIII inhibitor disappeared after DPP4-I treatment. The DPP4-I treatment was stopped faster in patient 1 than it was in patient 2, whose FVIII inhibitor titer was higher than patient 1’s. Two patients died: patient 3 due to brain infarction after recurrence associated with the development of sigmoid colon rupture, and patient 4 due to multiple organ failure associated with Clostridium difficile colitis. DPP4-I treatment may create an ideal environment for the induction of new antibodies and AHA onset associated with tumor necrosis factor-α reduction. These are the first reported cases of the potential development and/or prolonging of AHA after DDP4-I treatment for DM, and they suggest possible disease associations.
All Science Journal Classification (ASJC) codes
- Internal Medicine
- Endocrinology, Diabetes and Metabolism